California, 2001

Flood in California, February 26, 2001

February 26, 2001 · NWS SGX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 25, 9:30 PM PST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 25, 9:30 PM PST, 3 hours 58 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SUN FEB 25 2001

                             ...SYNOPSIS...

UPPER LEVEL LOW PRESSURE CENTERED OFF THE CENTRAL CALIFORNIA COAST WILL
MOVE SOUTH TONIGHT AND MONDAY AND THEN INLAND TUESDAY. THIS WILL
CONTINUE RAIN TONIGHT...TURNING TO SHOWERS MONDAY THROUGH TUESDAY. LOCAL
HEAVY SNOW WILL CONTINUE AT THE HIGHEST MOUNTAIN ELEVATIONS. ANOTHER
WEAK UPPER LEVEL LOW PRESSURE SYSTEM COULD CAUSE SHOWERS TO LINGER INTO
WEDNESDAY. THURSDAY INTO SATURDAY WILL BE DRY UNDER WEAK HIGH PRESSURE.
ANOTHER STORM COULD BRING MORE SHOWERS TOWARD SUNDAY.

                            ...DISCUSSION...

MORE OR LESS CONTINUOUS LIGHT TO MODERATE RAIN WITH SNOW ABOVE 6000 OR
7000 FT TODAY BUT NO SIGNIFICANT FLOODING REPORTED. 00Z NKX SOUNDING WAS
VERY MOIST THROUGH QUITE A DEEP LAYER WITH WSW WINDS ALOFT. WEAK
OFFSHORE GRADIENTS TO SURFACE LOW OFF COAST.

MODELS SLOWLY TAKE UPPER LOW OFF CENTRAL CA S ALONG COAST THROUGH MON
THEN OPEN IT UP AND MOVE IT INLAND ACROSS SRN CA TUE. THIS WILL CONTINUE
THE RAIN AND HIGH SNOW LEVELS TONIGHT WITH A FEW BANDS OF MODERATE
SHOWERS MOVING THROUGH. LOOKS LIKE THE BACK EDGE OF CONTINUOUS PRECIP
WILL MOVE THROUGH LATE TONIGHT AND MON AM...PROBABLY BETWEEN 12Z AND
15Z.  SHOWERS SHOULD CONTINUE THROUGH MON WITH A DECREASING CHANCE OF
SHOWERS MON PM/TUE. COULD GET ANOTHER 0.50 TO 1.00 INCH RAIN AT LOWER
ELEVATION THROUGH MON WITH UP TO 2 INCHES ON LOWER MOUNTAIN SLOPES. WILL
DROP FLASH FLOOD WATCH AND REPLACE WITH SPS THAT EMPHASIZES POSSIBLE
URBAN/SMALL STREAM FLOODING SINCE THIS RAIN WILL BE SPREAD OUT OVER A
LONG PERIOD. THE RAIN HAS PROBABLY ALREADY MELTED MOST SNOW BELOW
6000 FT SO ADDITIONAL RUNOFF FROM SNOW MELT WILL BE LESS OF A CONCERN.
WILL EXTEND WINTER STORM WARNING INTO MON SINCE HEAVY SNOW IS LIKELY
FALLING AT HIGHER ELEVATIONS...HOWEVER IT WILL JUST BE DIFFICULT TO GET
VERIFICATION. COOLER AIR ALOFT MOVES IN MON AND SHOULD GET SOME SLIGHT
DECREASE IN SNOW LEVELS AND A SMALL CHANCE OF THUNDERSTORMS. RELATIVELY
MINOR TEMP CHANGES NEXT COUPLE DAY. WILL MAKE SOME OTHER MINOR
ADJUSTMENTS TO ZONES FOR 9 PM UPDATE.

LONGER RANGE PROGS INDICATE ANOTHER VORT MAX DUMBBELLS AROUND MAIN
TROUGH FROM THE NE WED FOR A CONTINUED THREAT OF PRECIP. WEAK RIDGING
THU INTO SAT FOR DRY WEATHER AND THEN ANOTHER TROUGH COULD BRING MORE
PRECIP TOWARD SUNDAY.

SAN +843

.SAN...WINTER STORM WARNING...SEE LAXWSWSAN.
       SPECIAL WEATHER STATEMENT...SEE LAXSPSSAN.

ATKIN

In the hours before

Special weather statement, Feb 25, 9:00 PM PST, 4 hours 28 minutes before
CAZ042-043-048-050-055>058-60>62-261200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST SUN FEB 25 2001

...WET WEATHER TO CONTINUE IN SOUTHWESTERN CALIFORNIA INTO MID
WEEK...

A LARGE STORM SYSTEM WILL CONTINUE RAIN TONIGHT WITH SNOW AT THE
HIGHER ELEVATIONS. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE 6000 FEET.

AS UPPER LEVEL LOW PRESSURE SLOWLY MOVE SOUTH OFF THE CALIFORNIA
COAST...THE CONTINUOUS RAIN OVER SOUTHWESTERN CALIFORNIA WILL TURN
TO SHOWERS MONDAY WITH A GRADUALLY DECREASING CHANCE OF SHOWERS INTO
TUESDAY. ANOTHER WEAK UPPER LEVEL LOW PRESSURE SYSTEM COULD CONTINUE
SHOWERS INTO WEDNESDAY. THERE WILL ALSO BE A SLIGHT CHANCE OF
THUNDERSTORMS MONDAY THROUGH WEDNESDAY AS COOLER UNSTABLE AIR MOVES
IN.

ADDITIONAL RAINFALL TOTALS THROUGH MONDAY SHOULD RANGE FROM ABOUT
0.50 TO 1.00 INCH WEST OF THE MOUNTAINS WITH UP TO 2.00 INCHES ON
THE FOOTHILLS AND LOWER COASTAL MOUNTAIN SLOPES. THE DESERTS COULD
GET ABOUT 0.25 TO 0.50 INCH OF ADDITIONAL RAIN. THIS COULD CAUSE
FLOODING OF POORLY DRAINED LOW LYING AREAS AND OF SMALL CREEKS AND
STREAMS.

THE RAIN WILL CONTINUE TO MAKE ROADS SLICK. DO NOT DRIVE THROUGH
FLOODED AREAS OF AROUND BARRICADES. PEOPLE NEAR SMALL STREAMS AND
RIVERS OR BELOW RECENTLY BURNED SLOPES SHOULD KEEP A CLOSE WATCH FOR
SIGNS OF FLOODING OR MUDSLIDES.

.$$

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Orange

When
February 26, 1:28 AM PST to 6:30 AM PST
Where
Orange County, El Toro
Reported by
LAW ENFORCEMENT
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Flooding along Interstate 5 from heavy rains.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229873.